Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Blacksburg, VA

May 19, 2017Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2017, 4:47 PM EDT for Halifax County, Virginia. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 4:47 PM EDT (20:47 UTC)
Expired
May 19, 2017, 5:15 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 117 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:54 PM EDTTSTM WND DMGHalifax, VATHUNDERSTORM WINDS DOWNED POWERLINES WITHIN THE CITY OF HALIFAX.
May 19, 5:02 PM EDTTSTM WND DMGCluster Springs, VATHUNDERSTORM WINDS RESULTED IN DOWNED TREES AND LARGE BRANCHES ALONG 501 NORTHBOUND.
May 19, 5:05 PM EDTTSTM WND DMG1 Se Cluster Springs, VATHUNDERSTORM WINDS DOWNED A TREE ALONG HORSESHOE TRAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS51 KRNK 192047
SVRRNK
VAC083-192115-
/O.NEW.KRNK.SV.W.0068.170519T2047Z-170519T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
447 PM EDT FRI MAY 19 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Halifax County in south central Virginia...

* Until 515 PM EDT

* At 447 PM EDT, severe thunderstorms were located along a line
  extending from Halifax to near Semora, moving east at 20 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  South Boston...
  Halifax...
  Turbeville...
  Scottsburg...
  and Cluster Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3654 7893 3654 7906 3655 7919 3672 7906
      3669 7899 3680 7892 3675 7876
TIME...MOT...LOC 2047Z 272DEG 19KT 3677 7894 3654 7913 

HAIL...1.50IN
WIND...70MPH
 
$$

DS
2 follow-up statements
530 
WWUS51 KRNK 192059 RRA
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT FRI MAY 19 2017

VAC083-192115-
/O.CON.KRNK.SV.W.0068.000000T0000Z-170519T2115Z/
Halifax VA-
459 PM EDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTH CENTRAL HALIFAX COUNTY...

At 459 PM EDT, severe thunderstorms were located along a line
extending from Halifax to Turbeville, moving east at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Scottsburg...
and Cluster Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3654 7893 3654 7908 3670 7901 3669 7899
      3680 7892 3675 7876
TIME...MOT...LOC 2059Z 256DEG 20KT 3676 7891 3659 7902 

HAIL...1.50IN
WIND...70MPH
 
$$

DS
296 
WWUS51 KRNK 192112
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT FRI MAY 19 2017

VAC083-192121-
/O.EXP.KRNK.SV.W.0068.000000T0000Z-170519T2115Z/
Halifax VA-
512 PM EDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL HALIFAX COUNTY WILL EXPIRE AT 515 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Halifax County until 615 PM EDT.

LAT...LON 3654 7893 3654 7908 3670 7901 3669 7899
      3680 7892 3675 7876
TIME...MOT...LOC 2111Z 272DEG 19KT 3676 7883 3659 7894 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 19, 3:15 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
315 PM EDT Fri May 19 2017

.SYNOPSIS...
High pressure off the southeast Atlantic Coast will continue to
produce an unseasonably warm and humid southwest flow of air
across the forecast area into tonight. This will combine with an
approaching weak cold front to produce additional showers and
storms into this evening and especially over the mountains on
Saturday. Unsettled weather will then continue through into
early next week with shower chances again increasing ahead of
another cold front arriving from the west by Monday.
&&

.NEAR TERM /THROUGH SATURDAY/...
As of 315 PM EDT Friday...

Clusters of deeper convection continue to evolve mainly over
southern/southwest sections in an area of convergence just south
of a weak mid level wave passing to the north and on bottom of a
weak residual surface trough. Latest short term models drive a
loosely organized area of convection into eastern/southeast
sections through late afternoon so upping pops for a few hours
of likelys across the southern third into early evening.
Otherwise still expecting coverage to fade after sunset if not
sooner as best lift shifts back north closer to the surface cold
front in the southern Ohio Valley. Some of this coverage may
sneak back southeast into espcly northern portions of the area
overnight but should be quite widely scattered at this point.
However will leave in some low pops to cover this as well as for
the potential to see another complex clip the northeast sections
late. Should also see more patchy fog around espcly given
coverage of convection from earlier. Lows in the muggy 60s
overall.

Front will gradually backdoor in from the northeast on Saturday
but slower than earlier as models indicate building heights over
top the low level cool pool that will attempt to slip back
toward the Blue Ridge. This slower scenario would mean more
instability developing ahead of the boundary espcly from just
east of the Blue Ridge westward during the afternoon. Guidance
shows a lobe of high 850 mb theta-e over the western half
beneath good upper diffluence that could mean another round of
more widespread showers and storms outside of the far northeast
sections. Thus upped pops to higher chance/low likelys west and
kept chance to low chance eastern sections. Expect low level
northeast flow including lower dewpoints and stability to
gradually shift west by late in the day but all dependent upon
convective coverage and how much more it slows the boundary up.
High temps quite tricky with potential for southern and
southwest sections to zoom back into the 80s while the northeast
remains stuck in the cooler 70s per latest warmer Mos.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Friday...

Surface front should finally spill westward into far western
sections Saturday night in the wake of earlier convection before
being bumped back slowly east on Sunday as the main upper
trough to the west heads northeast. May see a lull in overall
rain coverage Saturday night with mainly low clouds possibly
persisting Blue Ridge and some drying across the northeast. Kept
in some chance pops mainly mountains for now with only spotty
showers out east. Expect any significant cooling to stay just to
the north although some dewpoint drying could occur southwest to
the eastern slopes per latest Nam. Otherwise lows still
muggy...mainly low to mid 60s.

Surface cold front associated with the upper trough to the west
will drift east Sunday with its axis of deeper moisture working
into the mountains by later in the day. Guidance shows quite an
instability gradient from stability within deeper northeast flow
across eastern sections to modest Cape values over the west
where will be in the convergence zone of the residual front and
lift ahead of the cold front. Therefore going to a gradient of
increasing likely pops from west to east over the mountains
Sunday including some thunder to mainly lower shower chances in
the east in the afternoon. Highs should be much cooler as the
wedge and clouds remain in place resulting in highs mostly lower
to mid 70s at this point.
&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 310 PM EDT Friday...

500 MB flattens during the first half of the week. Upper ridge
remains over the southeast and southern Gulf of Mexico. A piece of
the upper low redevelops and heads into the Ohio Valley by Thursday.
ECMWF has best lift and good short wave crossing the Mid Atlantic
region on Wednesday.

A cold front passes through the area early Monday. A second front
crosses through on Wednesday leading in a colder air mass over the
area for Wednesday and Thursday. ECMWF shows the potential for some
gusty winds behind Wednesday's front. Expecting showers and
thunderstorms along each of the front with the potential for heavy
rain. Overall troffing and periods of rain will result in below
normal temperatures for much of the week. Have trended toward cooler
daytime temperatures for Monday through Friday.
&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Friday...

Clusters/bands of showers and thunderstorms will make for quite
varied conditions through this afternoon/evening with MVFR/IFR
in the vicinity of shra/tsra and primarily VFR outside
convection. Thus have continued VCTS in all the TAFs through at
least 00z/8PM at times including TEMPO groups for short term
coverage of storms this afternoon/evening. Storm cells are
expected to be scattered in nature east of the Blue Ridge with
the more widespread coverage espcly early on across the
mountains. Any of these storms could turn severe with damaging
winds and large hail.

After sunset, the diurnally driven deep convection will
dissipate, with potential for patchy fog during the overnight.
There is an active front to our northwest which will be entering
the Ohio Valley. Frontal driven storms over the Ohio Valley are
expected this afternoon and are forecast to continue during the
overnight tonight. Not confident any of this activity will
impact our region, but some of the meso models indicate
potential for an MCS to move out of the OH valley and into WVA
tonight.

The front is forecast to enter the forecast area Saturday,
entering the area backdoor style with a northeast push of wind
Saturday and Saturday night. Models suggest that drier air may
now be slower to push west of the Blue Ridge during the
afternoon so added convection resulting in sub-VFR could occur
around and after the valid TAF period on Saturday afternoon.

Extended Aviation Discussion...

The front will then stall over or just south of the region
early Sunday. With the front over the area, there will be an
opportunity for added showers and thunderstorms, especially
during the peak heating hours of the day over the western
mountains by late Sunday. However expect combo of low clouds
within the wedge and showers over the west to result in sub-VFR
for most of Sunday. More widespread showers and storms may occur
ahead of the front Sunday night with added poor flying
conditions overnight. The front will cross the forecast area
Monday, dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...AMS
AVIATION...JH/PM
Hazardous weather outlook, May 19, 3:36 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
336 PM EDT Fri May 19 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-201945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
336 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms will remain possible into
this evening especially east of the Blue Ridge. The strongest storms
may produce gusty winds along with hail and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slow moving cold front will bring showers and embedded thunderstorms
Sunday afternoon into Monday. Additional rainfall from the front may
trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 4:05 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT FRI MAY 19 2017

NCZ005-006-192100-
Rockingham-Caswell-
405 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...

At 405 PM EDT, a strong thunderstorm was located over Quick, moving
east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Providence...
and Camp Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3639 7968 3654 7943 3654 7926 3638 7915
      3624 7956 3625 7956
TIME...MOT...LOC 2005Z 248DEG 23KT 3639 7952

PH
Local storm report, May 19, 4:11 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     4 NNW MOUNTAIN PARK     36.43N 80.89W
05/19/2017                   SURRY              NC   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED SEVERAL TREES NEAR THE
            INTERSECTION OF HAYSTACK ROAD AND LUFFMAN ROAD.

&&

JMORROW
Special weather statement, May 19, 4:28 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT FRI MAY 19 2017

VAZ058-192100-
Halifax-
428 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HALIFAX COUNTY...

At 428 PM EDT, a strong thunderstorm was located near Elmo, moving
east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Elmo.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3658 7921 3661 7920 3667 7919 3667 7903
      3655 7908
TIME...MOT...LOC 2028Z 277DEG 15KT 3663 7920

DS
Local storm report, May 19, 4:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             4 S BEDFORD             37.28N 79.52W
05/19/2017  M1.00 INCH       BEDFORD            VA   TRAINED SPOTTER

&&

JMORROW
Local storm report, May 19, 4:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             BLOWING ROCK            36.13N 81.67W
05/19/2017  M1.00 INCH       WATAUGA            NC   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA

&&

JMORROW
Local storm report, May 19, 4:40 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             BLOWING ROCK            36.13N 81.67W
05/19/2017  M1.00 INCH       WATAUGA            NC   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:17 PM EDTSpecial Weather StatementRNKPatrick58 min
May 19, 10:45 AM EDTSpecial Weather StatementRNKFloyd30 min
May 19, 11:25 AM EDTSpecial Weather StatementRNKFranklin35 min
May 19, 12:03 PM EDTSpecial Weather StatementRNKFranklin42 min
May 19, 12:08 PM EDTSpecial Weather StatementRNKHenry52 min
May 19, 12:27 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania63 min
May 19, 12:29 PM EDTSpecial Weather StatementRNKBedford61 min
May 19, 12:36 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville34 min
May 19, 12:40 PM EDTSpecial Weather StatementRNKCarroll65 min
May 19, 12:43 PM EDTSevere Thunderstorm WarningRNKBedford47 min
May 19, 1:11 PM EDTSpecial Weather StatementRNKPrince Edward19 min
May 19, 1:20 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick55 min
May 19, 1:25 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania65 min
May 19, 1:43 PM EDTSpecial Weather StatementRNKWythe62 min
May 19, 1:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick25 min
May 19, 2:05 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville55 min
May 19, 2:20 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax41 min
May 19, 2:35 PM EDTSpecial Weather StatementRNKBedford40 min
May 19, 3:04 PM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax56 min
May 19, 3:23 PM EDTSpecial Weather StatementRNKFranklin52 min
May 19, 3:32 PM EDTSpecial Weather StatementRNKFranklin28 min
May 19, 4:10 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania65 min
May 19, 4:28 PM EDTSpecial Weather StatementRNKHalifax32 min
May 19, 5:08 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.